Texas, 2004

Flash Flood and Debris Flow in Texas, July 10, 2004

July 10, 2004 · NWS MAF · 3 events in 2 counties and zones

Strong to severe thunderstorms produced very heavy rainfall over the Davis Mountains during the afternoon of the 10th. Large hail, flash flooding, and a rock slide that covered a state highway with large boulders resulted from the storms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong to severe thunderstorms produced very heavy rainfall over the Davis Mountains during the afternoon of the 10th. Large hail, flash flooding, and a rock slide that covered a state highway with large boulders resulted from the storms. Thanks to timely action from local officials, no damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 10, 1:23 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 10, 1:23 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT SAT JUL 10 2004

.SHORT TERM...
AT 18Z...AREA RADARS SHOWED CONVECTION DEVELOPING OVR THE
SACRAMENTOS FOR A LIKELY REPEAT OF YESTERDAY/S WX.  LATEST GOES
SOUNDINGS SHOW CAP HAS ERODED THERE...AND CAPES AT KCNM APPROACHING
2300 J/KG.  EXPECT CURRENT CONVECTION TO DEVELOP NEWD ALONG AN
ETA-PROGGED PBL THETA-E AXIS INTO THE NW ZONES IN A COUPLE OF HRS.
MPE ESTIMATES FM YESTERDAY/S CONVECTION INDICATE THAT AS MUCH AS 1.8
IN. OF RAINFALL FELL IN NRN EDDY COUNTY...AND KMAF 12Z SOUNDING HAD
PWATS APPROACHING 1.3 IN.  THUS...W/SATURATED SOILS...COULD SEE SOME
FLASH FLOODING SE NM THIS AFTERNOON/EVENING.

OTHERWISE...MODELS ADVECT SLIGHTLY LOWER PBL DEWPOINTS INTO THE AREA
BY 12Z SUN...SO DON/T EXPECT THE STRATUS TO BE QUITE AS THICK AS
THIS AM/S.  THIS SHOULD ALSO ALLOW FOR OVERNIGHT LOWS A COUPLE OF
DEGREES COOLER THAN WHAT WAS OBSERVED THIS MORNING.

.LONG TERM...
NOT MUCH CHANGE TO THE PREVIOUS SET OF GRIDS.  TUTT LOW AND AN
ASSOCIATED WEAK SURFACE TROUGH CURRENTLY OVER THE WESTERN GULF OF
MEXICO WILL TRANSLATE INLAND OVERNIGHT AND PASS TO THE SOUTH OF THE
CWFA MONDAY. LOWERING HEIGHTS AND AN INFLUX OF MOISTURE WILL INCREASE
PRECIPITATION CHANCES SUNDAY AND MONDAY FROM THE BIG BEND NORTH
ACROSS THE DAVIS AND GUADALUPE MOUNTAINS.  TEMPERATURES WILL ALSO
FALL TO NEAR NORMAL READINGS MONDAY.  BY TUESDAY...THE UPPER RIDGE
REASSERTS ITSELF OVER THE FOUR CORNERS...AND WITH WARMING
THICKNESSES...TEMPERATURES WILL WARM TO ABOVE NORMAL READINGS.  THERE
SHOULD BE ENOUGH MOISTURE TRAPPED UNDER THE RIDGE TO INTERACT WITH
DAYTIME HEATING AND OROGRAPHY TO PRODUCE AT LEAST ISOLATED AFTERNOON
AND EVENING TSRA OVER THE MOUNTAINS THROUGH THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             71  96  71  96 /   0  10  10  10
CARLSBAD NM               70  96  68  94 /  10  30  20  20
DRYDEN TX                 74  93  71  92 /   0  30  20  30
FORT STOCKTON TX          72  94  70  91 /   0  20  20  30
GUADALUPE PASS TX         69  90  66  84 /  20  20  20  30
HOBBS NM                  69  95  67  95 /   0  10  10  20
MARFA TX                  59  86  60  82 /  10  20  20  30
MIDLAND INTL AIRPORT TX   71  95  70  95 /   0  10  10  10
ODESSA TX                 71  96  70  94 /   0  10  10  10
WINK TX                   75 103  72  97 /   0  20  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

44/70
Hazardous weather outlook, Jul 10, 2:00 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SAT JUL 10 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
THERE WILL BE AN ISOLATED TO SLIGHT CHANCE OF THUNDERSTORMS
DEVELOPING THIS EVENING...MAINLY WEST OF A CANDELARIA...TO KENT...
TO CARLSBAD...TO TATUM LINE.  ONE OR TWO OF THESE STORMS MAY BECOME
SEVERE AND PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL.

IN ADDITION...THUNDERSTORMS WILL BE SLOW MOVING AND WILL HAVE THE
POTENTIAL TO PRODUCE VERY HEAVY RAINFALL.  THIS WILL INCREASE THE
THREAT OF LOCALIZED FLOODING...ESPECIALLY IN AREAS THAT RECEIVED
RAINFALL YESTERDAY.  FREQUENT LIGHTNING WILL ALSO ACCOMPANY THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

44

The radar

The Midland/Odessa radar (KMAF), 222 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 debris flow. Local standard time, as filed.

Hail, Jeff Davis

When
July 10, 2:45 PM CST
Where
Jeff Davis County, 2 mi WNW of Ft Davis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.600, -103.917

Penny size hail was reported along State Highway 118.

Flash Flood, Jeff Davis

When
July 10, 3:45 PM CST to 5:00 PM CST
Where
Jeff Davis County, 4 mi WNW of Ft Davis
Reported by
EMERGENCY MANAGER
Coordinates
30.716, -104.140 (the zone’s center; the record gives no point)

Very heavy rainfall resulted in flash flooding at Fort Davis State Park and along State Highway 118. A National Weather Service cooperative observer reported three inches of rainfall during a short time period just west of Fort Davis.

Debris Flow, Davis / Apache Mountains Area

When
July 10, 4:05 PM CST to 4:15 PM CST
Where
Davis / Apache Mountains Area forecast zone
Reported by
EMERGENCY MANAGER

Local emergency management officials reported that very heavy rainfall and flash flooding in Fort Davis State Park resulted in a rock slide along State Highway 118. Ten boulders, 300 to 400 bounds each, fell from a steep embankment onto the highway three miles west-northwest of Fort Davis. Officials driving along the state route encountered the rock slide as it was in progress and were able to block traffic.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413560, 5413561, 5413562.